Alert archive / West Virginia / Flash Flood Warnings in 2023

Flash Flood Warning 29, NWS Charleston, WV

August 29, 2023Randolph County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 29, 2023, 3:41 PM EDT for Randolph County, West Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2023, 3:41 PM EDT (19:41 UTC)
Expired
Aug 29, 2023, 9:17 PM EDT
In force
6 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 160 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2023-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2023-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

883 
WGUS51 KRLX 291941
FFWRLX
WVC083-292345-
/O.NEW.KRLX.FF.W.0029.230829T1941Z-230829T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
341 PM EDT Tue Aug 29 2023

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  West Central Randolph County in northeastern West Virginia...

* Until 745 PM EDT.

* At 341 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Elkins, Mill Creek, Dailey, Beverly, Womelsdorf (Coalton) and 
  Huttonsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3894 8005 3894 7987 3885 7984 3874 7989
      3866 7996 3867 8006 3871 8012 3873 8013

FLASH FLOOD...RADAR INDICATED

$$

KH
3 follow-up statements
822 
WGUS71 KRLX 292120
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
520 PM EDT Tue Aug 29 2023

WVC083-292345-
/O.CON.KRLX.FF.W.0029.000000T0000Z-230829T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph WV-
520 PM EDT Tue Aug 29 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT THIS 
EVENING FOR WEST CENTRAL RANDOLPH COUNTY...

At 520 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. Additional rainfall amounts up to 0.5 inch are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by heavy rainfall.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, as well as
         other poor drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Mill Creek, Dailey, Beverly and Huttonsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3875 8004 3886 7992 3885 7984 3874 7989
      3866 7996 3867 8006 3870 8008 3873 8007

FLASH FLOOD...RADAR INDICATED

$$

KH
757 
WGUS51 KRLX 292325
FFWRLX
WVC083-300145-
/O.EXT.KRLX.FF.W.0029.000000T0000Z-230830T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
725 PM EDT Tue Aug 29 2023

The National Weather Service in Charleston has extended the

* Flash Flood Warning for...
  West Central Randolph County in northeastern West Virginia...

* Until 945 PM EDT.

* At 725 PM EDT, Doppler radar indicated heavy rain across the 
  warned area. Between 1 and 2 inches of rain have fallen. 
  Additional rainfall amounts of up to 0.5 inch are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Mill Creek, Dailey, Beverly and Huttonsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3875 8004 3886 7992 3885 7984 3874 7989
      3866 7996 3867 8006 3870 8008 3873 8007

FLASH FLOOD...RADAR INDICATED

$$

KH
795 
WGUS71 KRLX 300117
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
917 PM EDT Tue Aug 29 2023

WVC083-300127-
/O.CAN.KRLX.FF.W.0029.000000T0000Z-230830T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph WV-
917 PM EDT Tue Aug 29 2023

...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL RANDOLPH 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 200 AM EDT for portions of 
northeast and southeast West Virginia.

LAT...LON 3875 8004 3886 7992 3885 7984 3874 7989
      3866 7996 3867 8006 3870 8008 3873 8007

$$

KH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 2:02 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 29, 2:02 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
202 PM EDT Tue Aug 29 2023

.SYNOPSIS...
Broad synoptic ascent aloft, an inverted surface trough and
strong moisture gradient yields unsettled weather through
tonight. High pressure brings dry weather thereafter.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 1227 PM Tuesday...

Frontal boundary stalled out across southern/eastern zones at the
start of this period. Along/east of this boundary, much higher PW
air in place as witnessed by satellite estimates, generally around
or slightly higher than 1.5 inches, while to the north and west of
the boundary, values quickly drop off, to around 0.75 inches or
less. The boundary, and weak waves of low pressure will interact to
produce scattered showers and storms, particularly this afternoon
and evening, aided by peak heating. Storms will be overall slow to
move once again owing to light flow, and this combined with the
already wet soils in several locations from rainfall on Monday, will
create a risk for flash flooding, particularly with FFG around or
slightly over an inch in an hour in spots. Although widespread
severe is not anticipated,  a storm with strong downdraft potential
cannot be completely ruled out during the period.

Precipitation will taper off late tonight, with areas of fog or low
stratus expected. Otherwise, Wednesday is shaping up to be a decent
day overall, as frontal boundary kicks off to our east in the
morning, along with upper trough moving through the region,
resulting in drier and cooler weather as of late.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 200 PM Tuesday...

Key Point:
* High pressure brings dry weather late this week, while Idalia
  passes by to the southeast.

The tropical system Idalia is projected to already be onshore
Wednesday night, then weaken as it gravitates up through the coastal
southeast US states. With a mid-level trough over the northeast US
and ridging nosing in from the west, Idalia is expected to pass
southeast of the CWA on Thursday and then shift off the Carolina
coast on Friday. While increased cloud cover will be possible as the
system moves by, an area of surface high pressure building in from
the northwest is expected to maintain dry conditions across the CWA
through the end of the work week.

Temperatures will be below normal on Thursday, with highs likely
remaining in the 70s in the lowlands and 60s to mid 70s along the
mountains. Temperatures then trend warmer as an upper ridge builds,
resulting in near normal highs for Friday.

Thursday night will be cool, with lows in the 40s to mid 50s. A
combination of calm, cool, and clear conditions should
facilitate the formation of river valley fog overnight into
early Friday morning.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 1250 PM Tuesday...

Key Points:
* A stretch of drier weather persists this weekend through early
  next week.
* Temperatures become hot early next week.

High pressure is expected to remain in control at the surface this
weekend into early next week, while a ridge builds overhead. Models
indicate a shortwave may brush past the northern fringe of the CWA
this weekend, then upper ridging becomes centered over the region
through the first half of the new work week. This is expected to
result in a stretch of drier weather throughout the long term
forecast period.

Temperatures should be near normal at the start of the holiday
weekend. Warmer air advects into the area as the upper ridge
builds allowing temperatures to rise above normal by Labor Day
and then remain hot into the new work week.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 130 PM Tuesday...

Areas of MVFR cigs continue to linger, mainly south/east of the
Ohio River. In addition, scattered showers and storms have
formed, and will continue through at least 04-06Z Wednesday,
with brief IFR/LIFR restrictions, and gusty winds. After
04-06Z, areas of IFR/LIFR and local VLIFR fog and stratus are
expected, particularly south/east of the Ohio River, lingering
through at least 13Z when a gradual return to VFR is expected.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and category impacts from heavy
showers/thunderstorms may vary this afternoon/evening.
Development and restrictions associated with fog or stratus
overnight may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    M    M    H    H    H    H    M    M    M    H    H
EKN CONSISTENCY  H    H    H    H    H    M    H    M    M    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  L    H    H    H    H    H    M    H    H    H    L    M

AFTER 18Z WEDNESDAY...
IFR possible in fog and stratus Thursday morning, and then
valley fog Friday and Saturday mornings.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through late tonight for WVZ015-016-018-025>032-
     039-040-515>523-525-526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/JLB
NEAR TERM...SL
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...SL
Hazardous weather outlook, Aug 29, 4:53 AM EDT, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
453 AM EDT Tue Aug 29 2023

KYZ101>103-OHZ066-067-075-076-083>087-WVZ009>011-300900-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Wood-Pleasants-Tyler-
453 AM EDT Tue Aug 29 2023

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio and northern West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ015-016-018-025>032-039-040-515>523-525-526-300900-
Kanawha-Roane-Calhoun-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Northwest Randolph-Southeast Randolph-
453 AM EDT Tue Aug 29 2023

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for portions of central,
northeast, northern, southeast and southern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ105-VAZ003-004-WVZ005>008-013-014-017-019-020-024-033-034-524-
300900-
Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-
Putnam-Wirt-Ritchie-Doddridge-Mingo-McDowell-Wyoming-
Southeast Pocahontas-
453 AM EDT Tue Aug 29 2023

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of central, northeast,
northern, southern and western West Virginia.

.DAY ONE...Today and Tonight.

Slow moving showers and storms producing locally heavy rain may
yield isolated high water issues today into tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 29, 2:31 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
231 PM EDT Tue Aug 29 2023

WVZ525-526-291930-
Northwest Randolph-Southeast Randolph-
231 PM EDT Tue Aug 29 2023

...STREAMS NEAR BANKFULL ACROSS SOUTHWESTERN RANDOLPH COUNTY...

Locations impacted include...
Mill Creek, Dailey, and Huttonsville.

Heavy rain will cause streams to reach bankfull and could cause
ponding of water on roadways and flooding in low-lying areas.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3874 7982 3855 8006 3859 8014 3884 7991
TIME...MOT...LOC 1831Z 240DEG 49KT 3866 7999

25

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:01 PM EDTFlash Flood WarningRLXHarrison106 min
Aug 28, 10:11 PM EDTFlash Flood WarningRLXFayette, Nicholas2 hr
Aug 29, 4:50 AM EDTFlood WatchRLXBarbour, Boone, Braxton, Calhoun, Clay, Fayette and 13 more19 hr
Aug 29, 2:31 PM EDTSpecial Weather StatementRLXRandolph59 min
Aug 29, 4:50 PM EDTFlash Flood WarningRLXHarrison3 hr
Aug 29, 5:33 PM EDTFlash Flood WarningRLXBarbour, Harrison, Taylor3 hr
Aug 29, 7:35 PM EDTAreal Flood WarningRLXHarrison5 hr

Nearby

Flash Flood Warnings in West Virginia, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.